Alert archive / Colorado / Severe Thunderstorm Warnings in 2007

Severe Thunderstorm Warning 4, NWS Grand Junction, CO

July 8, 2007Eagle County, Colorado

NWS Grand Junction, CO issued this severe thunderstorm warning at Jul 8, 2007, 1:38 PM MDT for Eagle County, Colorado. It was in force for 52 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 8, 2007, 1:38 PM MDT (19:38 UTC)
Expired
Jul 8, 2007, 2:30 PM MDT
In force
52 min
Issued by
NWS Grand Junction, CO
Area
Counties, with a storm outline in the text

County Eagle County, CO

The radar

The Grand Junction radar (KGJX), 145 km from the middle of the area, began a volume at 19:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Denver, CO (KDNR), launched 12:00Z, 7.6 hours before the alert went out and 297 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2007-07-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 9 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2007-07-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -47 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
9 J/kg
Mixed-layer CIN
-257 J/kg
Mixed-layer LCL
2774 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
-47 m²/s²
0-3 km storm-relative helicity
-34 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 8, 4:18 AM MDT, 9 hours 20 minutes earlier.

Area forecast discussion, Jul 8, 4:18 AM MDT, 9 hours 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
418 AM MDT SUN JUL 8 2007

.SHORT TERM (TODAY THROUGH MONDAY NIGHT)...
SHORTWAVE TROF PUSHING ACROSS THE THE NORTHERN ROCKIES EARLY THIS
MORNING. AS A RESULT...RIDGE WHICH HAS DOMINATED CONDITIONS ACROSS
THE REGION HAS BEEN FLATTENED.

MODEL GUIDANCE INDICATED THAT TROF PASSAGE WILL HAVE LITTLE EFFECT
ON SENSIBLE WEATHER TODAY...ASIDE FROM CHANGING THE DIRECTION OF
PROPAGATION OF AFTERNOON/EVENING THUNDERSTORMS. ALSO EXPECT A SLIGHT
DIP IN TEMPERATURES NORTH OF THE I-70 CORRIDOR. OTHERWISE...
CONDITIONS SIMILAR TO YESTERDAY WITH SUFFICIENT MID-LEVEL MOISTURE
TO GENERATE ISOLATED TO SCATTERED HIGH-BASED THUNDERSTORMS.

DIURNAL COOLING AND ADVECTION OF DRIER AIR FROM THE WEST WILL BRING
AN END TO THUNDERSTORMS BEFORE MIDNIGHT. DRYING TREND TO CONTINUE
INTO MONDAY RESULTING IN REDUCED CONVECTIVE ACTIVITY...CONFINED
MAINLY TO HIGHER TERRAIN ALONG THE CONTINENTAL DIVIDE.

AFTERNOON HIGHS TODAY NEAR PERSISTENCE EXCEPT NORTH AS MENTIONED
ABOVE. WARMER ON MONDAY WITH LESS MOIST CONVECTION ANTICIPATED. LIKE
YESTERDAY...FELT MAV GUIDANCE TOO WARM GIVEN AMOUNT OF THUNDERSTORM
ACTIVITY EXPECTED TODAY...BUT BETTER MONDAY UNDER DRIER REGIME.

.LONG TERM...TUESDAY THROUGH SATURDAY...
BROAD RIDGE CONTINUES TO BE ANCHORED OVER THE WESTERN US THROUGH THE
EXTENDED PERIOD. THE 00Z GFS IS PULLING MORE MOISTURE INTO THE RIDGE.
THIS SEEMS LOGICAL WITH THE SIERRA MADRE MOUNTAINS OF NW MEXICO
CURRENTLY GETTING ACTIVE...A PRECURSOR TO THE SEASONAL MOISTURE
SURGE. WEAK FRONT-PLAINS COOL FRONT BACKDOORS TUESDAY NIGHT AND MAY
ADVECT IN MOISTURE FROM THE SOUTH AND PLAINS. THEREFORE HAVE RAISED
LATE-DAY POPS TO SCATTERED CATEGORY OVER THE HIGHER MTNS AND LOWERED
DIURNAL TEMP SPREAD A FEW DEGREES.

&&

.AVIATION...
OUTFLOW THUNDERSTORM WINDS WILL BE THE PRIMARY AVIATION HAZARD
THIS AFTERNOON AND EVENING UNTIL ABOUT 03Z. ERRATIC GUSTS TO 35
KNOTS WILL BE COMMON WITH THUNDERSTORMS. VFR CONDITIONS WILL
CONTINUE BUT NARROW RAIN SHAFTS MAY BRIEFLY OBSCURE THE HIGHER
MOUNTAIN TERRAIN...ESPECIALLY OVER THE COLORADO ROCKIES.

&&

.FIRE WEATHER...
A RED FLAG WARNING HAS BEEN RAISED AGAIN TODAY. WIDELY SCATTERED
DRY LIGHTNING REMAINS THE PRIMARY CONCERN...THOUGH HOT TEMPERATURES
...EXTREMELY DRY FUELS AND GUSTY OUTFLOW WINDS WILL ALSO CONTRIBUTE
TO CRITICAL FIRE WEATHER CONDITIONS. IN ADDITION...LOCAL AREAS WILL
BE QUITE DRY WITH MINIMUM RELATIVE HUMIDITY VALUES BELOW 15 PERCENT.
AS ON PREVIOUS DAYS...SOME STORMS MAY PRODUCE WETTING RAINS...HOWEVER
THEY ARE UNLIKELY TO SIGNIFICANTLY DIMINISH THE PROBABILITY OF FIRE
STARTS DUE TO NARROW RAIN SHAFTS AND UNUSUALLY DRY FUELS.

&&

.GJT WATCHES/WARNINGS/ADVISORIES...
.CO...RED FLAG WARNING FROM NOON UNTIL 10 PM MDT FOR ALL FIRE WEATHER
          ZONES (201...203...205...207) IN WESTERN COLORADO.
.UT...RED FLAG WARNING FROM NOON UNTIL 10 PM MDT FOR NORTHEAST UTAH
          (FIRE WEATHER ZONES 442...443...444).

SHORT TERM...NL
LONG TERM...JOE
FIRE WEATHER...EH/NL
AVIATION...PF
Hazardous weather outlook, Jul 8, 5:45 AM MDT, 7 hours 53 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
545 AM MDT SUN JUL 8 2007

COZ001>014-017>023-UTZ022>025-027>029-091200-
ANIMAS RIVER BASIN-ARCHES/GRAND FLAT-CANYONLANDS/NATURAL BRIDGES-
CENTRAL COLORADO RIVER BASIN-
CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN-
CENTRAL YAMPA RIVER BASIN-DEBEQUE TO SILT CORRIDOR-
EASTERN UINTA BASIN-EASTERN UINTA MOUNTAINS-
ELKHEAD AND PARK MOUNTAINS-FLAT TOPS-
FOUR CORNERS/UPPER DOLORES RIVER-
GORE AND ELK MOUNTAINS/CENTRAL MOUNTAINS-GRAND AND BATTLEMENT MESAS-
GRAND VALLEY-LA SAL AND ABAJO MOUNTAINS-LOWER YAMPA RIVER BASIN-
NORTHWEST SAN JUAN MOUNTAINS-PARADOX VALLEY/LOWER DOLORES RIVER-
ROAN AND TAVAPUTS PLATEAUS-SAN JUAN RIVER BASIN-SOUTHEAST UTAH-
SOUTHWEST SAN JUAN MOUNTAINS-TAVAPUTS PLATEAU-
UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-UPPER GUNNISON RIVER VALLEY-
UPPER YAMPA RIVER BASIN-WEST ELK AND SAWATCH MOUNTAINS-
545 AM MDT SUN JUL 8 2007

...RED FLAG WARNING IN EFFECT FROM NOON TO 10 PM MDT FOR ALL OF
EASTERN UTAH AND WESTERN COLORADO FOR A COMBINATION OF DRY
LIGHTNING...HOT TEMPERATURES...LOW RELATIVE HUMIDITIES...AND GUSTY
OUTFLOW WINDS...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN UTAH AND WESTERN
COLORADO.

.DAY ONE...TODAY AND TONIGHT

ISOLATED TO SCATTERED...MAINLY DRY...THUNDERSTORMS CAN BE EXPECTED
ACROSS WESTERN COLORADO AND EASTERN UTAH...DECREASING LATE THIS
EVENING. THUNDERSTORMS WILL PRODUCE STRONG OUTFLOW WINDS TO NEAR 40
MPH AND DANGEROUS CLOUD-TO-GROUND LIGHTNING. SINCE AREA FOLIAGE
REMAINS VERY DRY...LIGHTNING FIRE STARTS ARE LIKELY. PLEASE SEE
DENRFWGJT AND SLCRFWSLC OR VISIT THE NATIONAL WEATHER SERVICE GRAND
JUNCTION WEBSITE AT: HTTP://WWW.WEATHER.GOV/GJT FOR THE LATEST
INFORMATION REGARDING CRITICAL FIRE WEATHER CONDITIONS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

ISOLATED VALLEY AND SCATTERED MOUNTAIN THUNDERSTORMS WILL DEVELOP
EACH AFTERNOON AND EVENING DURING THE COMING WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT...THOUGH
REPORTS OF STRONG WINDS WOULD BE APPRECIATED.

NL

The office that day

Everything else NWS Grand Junction, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 8, 4:32 AM MDTRed Flag WarningGJTDolores, Eagle, Garfield, La Plata, Mesa, Moffat and 5 more15 hr

Nearby

Severe Thunderstorm Warnings in Colorado, 2007Every severe thunderstorm warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.